New Mexico, 2017

Damaging Winds in New Mexico, July 4, 2017

July 4, 2017 · NWS ABQ · 2 events in 1 county or zone

A line of thunderstorms that developed along the Interstate 40 corridor between Santa Rosa and Tucumcari during the afternoon of July 4th moved southeast into the Clovis area by the early evening hours. Winds gusted as high as 60 mph between Cannon Air Force Base and Clovis as these storms passed through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A line of thunderstorms that developed along the Interstate 40 corridor between Santa Rosa and Tucumcari during the afternoon of July 4th moved southeast into the Clovis area by the early evening hours. Winds gusted as high as 60 mph between Cannon Air Force Base and Clovis as these storms passed through the area. No damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 4, 2:30 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
330 PM MDT Tue Jul 4 2017

.SYNOPSIS...
High pressure aloft strengthening west of New Mexico this Independence
Day will continue to build as it shifts eastward through mid-week.
The center of the upper high will likely remain in the vicinity of
the Four Corners region Wednesday through Saturday. Strong daytime
heating combined with residual moisture will support daily rounds of
mainly afternoon and early evening thunderstorms favoring the
mountains and western half of the state. Daytime temperatures will
remain well above average but trend closer to seasonal average late
week.

&&

.DISCUSSION...
Severe storms have impacted portions of central and/or eastern New
Mexico every day since June 22nd and another bout of isolated severe
storms expected through mid-evening across the far east.

Axis of 500mb ridge oriented NW to SE from west-central UT to near
the southwest corner of NM.  Water vapor imagery showing the next
ripple/mid-level thermal trough in the northwest flow translating
southeast from the Colorado Front Range with region of enhanced
upper-level divergence from Raton Mesa toward northern EC plains.
Latest HRRR suggests a couple of loosely organized convective
clusters rolling across the NE and EC plains between 4-8pm before
exiting into TX. Will trend PoP/wx trends toward this timing and
provide some enhanced detail given Independence Day festivities.
Other area of concern will be across the the WC/SW high terrain
where high-based drier shower/t-storm activity could produce
localized strong winds.

Going into Wednesday, appears two distinct mid-level height centers
will continue within the large-scale Four Corners ridge: one
vicinity of the NM/AZ line southwest of Gallup and another to become
the dominant one over southwest CO.  Overall, storm coverage should
continue to trend downward as compared to today with further limited
potential for severe storms in the east as mid- to upper level
steering flow veers and becomes more north to south.  Diurnally-
driven convection over/near higher terrain will tend to favor
central/western areas late in the day and evening. Will again watch
for isolated high-based late day virga bombs. Otherwise, very warm
to hot temperatures will be several degrees hotter in the west and
only slightly cooler in the east.

The GFS now trending closer to dreaded the -5C isotherm at 500mb
near the NM/CO line north of Taos by Thursday PM, while the NAM is a
shade cooler. This strengthening subsidence inversion may hinder deep
moist convection more than currently expected. Otherwise, Thursday
should play out very similar to Wednesday if not slightly hotter with
even fewer storms especially NC areas. The Four Corners high will
remain in place Friday into early next week. However, models similar
showing the high contracting and shifting a bit farther west during
this period. At the same time, atmospheric moisture content trends
upward and any slight mid- level cooling would prove very favorable
and support a general uptick in storm coverage late week into the
weekend. Steering flow will again favor central/western areas and
perhaps we are on the verge of losing the influence of westerlies.
KJ

&&

.FIRE WEATHER...
In a pattern typical for early July, high pressure is becoming the
dominant upper level feature with occasional moisture intrusions from
the east projected to continue. Currently, high pressure has nudged
a bit farther northwest, separating into two centroids, one northwest
and one southeast of the Four Corners. Storm coverage has stayed
very low for most areas due to the prevalent dry air in the boundary
layer, but a weak upper level short wave coupled with a surface wind
shift has induced some stronger, wetter storms in the northeastern to
east central plains. Temperature and humidity has mostly followed
persistence, staying close to yesterday's readings. Outside of the
plains, storms have been predominantly defined by gusty outflow winds
rather than rain. Tonight as storms trend down in the east, an
easterly flow will beyond the central mountain chain through
Wednesday morning. Gusty east canyon winds are expected in central NM
tonight while low layer moisture advances west toward the Rio
Grande.

With the moisture seeping farther west tonight, thunderstorm chances
will increase along and east of the central mountain chain
Wednesday. High pressure aloft will likely consolidate north of the
Four Corners, but will still be broadly over the Rockies, steering
storm activity in NM on a north to south or northeast to southwest
trajectory.  Temperatures will only see small drops in the eastern
half of the state Wednesday, and Haines values would decrease in the
eastern half where humidity will be slightly higher.

Into the remainder of the forecast period, the pattern will continue
to be defined by high pressure over the Rockies while low layer
moisture sloshes around the plains, and diffuse mid to upper level
subtropical moisture holds over the central to western zones of NM.
The absence of westerly flow will signify the onset of the monsoon
season, and storm coverage will begin to shift to the central and
western zones of NM. Temperatures appear seasonal through this time
and humidity will make a slow trend upward day-by day. Prevailing
winds will typically be from the east or south in many zones, with
local storm outflows being the primary wind concerns.

52

&&

.AVIATION...
18Z TAF CYCLE
High-based clouds will develop, first over the higher terrain and
then into some lower elevations. Modest mid level moisture may yield
a shower or stray storm over the high terrain, but little rainfall or
impacts to ceiling/visibility are expected. Gusty downburst winds
would however be a threat as rain quickly evaporates in the arid air
beneath cloud bases. In the far eastern plains near the eastern New
Mexico-Texas border, moisture is a bit deeper and storms will be
stronger and more capable of producing heavier downpours and hail in
addition to the gusty winds. Outside of these stronger cells in
eastern New Mexico, VFR conditions will be the rule. High density
altitudes are expected this afternoon amidst the hot temperatures.
Easterly winds may accelerate through canyons in central New Mexico
this evening, leading to some gusts to near 30 kt at KABQ. 52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  58 100  62  99 /   5   0   5  10
Dulce...........................  46  93  48  93 /  20   5  20  20
Cuba............................  56  92  57  90 /  10  10  20  30
Gallup..........................  52  96  53  96 /   5   5  10  20
El Morro........................  49  92  51  91 /   5  10  10  20
Grants..........................  54  95  55  94 /   5   5  20  10
Quemado.........................  58  93  60  92 /   5  10  10  10
Glenwood........................  63 100  62  99 /   0  10  10  20
Chama...........................  42  86  43  86 /  20  20  30  40
Los Alamos......................  59  89  61  90 /  10  10  20  10
Pecos...........................  55  87  55  89 /  20  20  30  30
Cerro/Questa....................  49  83  51  85 /  20  20  30  30
Red River.......................  42  77  42  80 /  20  30  30  40
Angel Fire......................  41  80  41  82 /  20  30  30  30
Taos............................  49  88  50  89 /  20  20  20  20
Mora............................  53  85  53  87 /  20  20  20  30
Espanola........................  59  95  60  96 /  10  10  20  10
Santa Fe........................  60  88  61  90 /  10  20  30  40
Santa Fe Airport................  59  94  60  94 /  10  10  20  20
Albuquerque Foothills...........  63  98  65  97 /   5  10  20  20
Albuquerque Heights.............  66  98  67  98 /   5   5  20  10
Albuquerque Valley..............  61 100  62  99 /   5   5  20  10
Albuquerque West Mesa...........  63 100  63  99 /   5   5  20  10
Los Lunas.......................  61 100  61  99 /   5   5  20  10
Rio Rancho......................  65  98  66  98 /   5   5  20  10
Socorro.........................  65 100  66  99 /   0   5  20  10
Sandia Park/Cedar Crest.........  54  92  54  90 /  10  10  20  20
Tijeras.........................  55  94  55  93 /   5  10  20  20
Moriarty/Estancia...............  55  93  55  93 /  10  10  20  10
Clines Corners..................  55  88  56  89 /  20  10  20  10
Gran Quivira....................  59  92  60  92 /  10  10  20   5
Carrizozo.......................  63  93  62  93 /  10  20  20  10
Ruidoso.........................  55  86  54  87 /  20  30  30  20
Capulin.........................  54  85  55  88 /  20  10  10   5
Raton...........................  52  91  52  92 /  30  10  10  10
Springer........................  52  91  53  92 /  30  10  10  10
Las Vegas.......................  54  87  54  89 /  20  10  20  10
Clayton.........................  58  91  59  93 /  20   5   5   0
Roy.............................  57  89  58  91 /  30  10  10   0
Conchas.........................  62  95  64  96 /  30  10  10   0
Santa Rosa......................  62  95  63  97 /  20  10  10   0
Tucumcari.......................  64  98  65  99 /  40  10  10   0
Clovis..........................  63  95  64  95 /  40  10  10   0
Portales........................  65  95  66  95 /  40  10  10   0
Fort Sumner.....................  65  96  66  97 /  30  10  10   0
Roswell.........................  69 101  69 100 /  20  10  10   5
Picacho.........................  63  93  63  94 /  20  20  20  10
Elk.............................  60  89  59  87 /  20  20  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

41
Hazardous weather outlook, Jul 4, 2:12 AM MST, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
312 AM MDT Tue Jul 4 2017

NMZ501>540-051200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
312 AM MDT Tue Jul 4 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms with damaging winds and large
hail are possible this afternoon and evening mainly along and east of
the Pecos Valley.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across the eastern third this
afternoon and evening due to isolated severe storms.

In the hours before

Special weather statement, Jul 4, 12:40 PM MST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
140 PM MDT TUE JUL 4 2017

NMZ528-529-532-042015-
Far Northeast Highlands-Eastern San Miguel County-Northeast
Highlands-
140 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 215 PM MDT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Maes, or 21 miles southeast of Wagon Mound, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central San
Miguel and southeastern Mora Counties.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3548 10450 3582 10462 3590 10445 3581 10436
      3581 10437 3579 10436 3578 10436 3578 10433
      3560 10416
TIME...MOT...LOC 1940Z 333DEG 17KT 3576 10449

Shoemake
Special weather statement, Jul 4, 3:08 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
408 PM MDT TUE JUL 4 2017

NMZ538-042300-
Chaves County Plains-
408 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL
500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Mesa, or 35 miles north of Roswell, moving southeast
at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Chaves County.

This includes Highway 285 between Mile Markers 130 and 151.

&&

LAT...LON 3386 10482 3398 10466 3381 10439 3362 10463
TIME...MOT...LOC 2208Z 317DEG 13KT 3387 10468

54
Special weather statement, Jul 4, 3:10 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
410 PM MDT TUE JUL 4 2017

NMZ534>537-042245-
Roosevelt County-Curry County-Quay County-De Baca County-
410 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...
NORTHEASTERN DE BACA...SOUTHWESTERN QUAY AND NORTHWESTERN CURRY
COUNTIES UNTIL 445 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sumner Lake State Park, or 11 miles north of Fort Sumner, moving
southeast at 30 mph. Other strong storms were located near Ragland
also moving southeast at near 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Quay, Fort Sumner, House, Ragland, Tolar, Taiban, Sumner Lake State
Park, Sumner Lake, Forrest and Mcalister.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3447 10370 3437 10433 3468 10442 3469 10434
      3471 10434 3482 10397 3499 10371 3485 10330
TIME...MOT...LOC 2210Z 332DEG 24KT 3465 10428

KJ
Special weather statement, Jul 4, 3:44 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
444 PM MDT TUE JUL 4 2017

NMZ534>537-042345-
Roosevelt County-Curry County-Quay County-De Baca County-
444 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...
NORTHEASTERN DE BACA...SOUTHERN QUAY AND NORTHWESTERN CURRY COUNTIES
UNTIL 545 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of House, or 13 miles northeast of Fort Sumner, moving
east southeast at 20 mph.  Other strong storms were located near
Forrest and Wheatland also moving toward the east southeast at 20 to
25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Fort Sumner, Grady, House, Ragland, Tolar, Taiban, Wheatland, Forrest
and Mcalister.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3471 10426 3477 10389 3503 10355 3485 10322
      3447 10368 3438 10427
TIME...MOT...LOC 2242Z 278DEG 15KT 3464 10411

KJ
Special weather statement, Jul 4, 3:56 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
456 PM MDT TUE JUL 4 2017

NMZ534-535-042345-
Curry County-Quay County-
456 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY AND
NORTHEASTERN CURRY COUNTIES UNTIL 545 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm over
San Jon, or 25 miles east of Tucumcari, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Quay
and northeastern Curry Counties.

This includes Interstate 40 between Mile Markers 359 and 373.

&&

LAT...LON 3484 10321 3503 10355 3513 10323 3523 10305
      3485 10304
TIME...MOT...LOC 2255Z 319DEG 17KT 3512 10329

KJ
Special weather statement, Jul 4, 4:30 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
530 PM MDT TUE JUL 4 2017

NMZ535-050000-
Curry County-
530 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CURRY COUNTY UNTIL 600 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Bellview, or 18 miles north of Clovis, moving south
at 35 mph. Other strong storms were located near Melrose and just
northwest of Ranchvale also moving toward the south southeast around
35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Clovis, Texico, Melrose, Saint Vrain, Cannon Air Force Base,
Ranchvale, Broadview, Bellview, Portair and Pleasant Hill.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3432 10332 3437 10359 3447 10368 3485 10323
      3485 10304 3431 10305
TIME...MOT...LOC 2328Z 349DEG 32KT 3467 10314

KJ

The radar

The Cannon AFB radar (KFDX), 55 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Curry

When
July 4, 4:58 PM MST to 5:00 PM MST
Where
Curry County, 0.57 mi E of (Cvn)clovis Muni Airport
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
34.430, -103.070

Peak wind gust to 58 mph at the Clovis airport.

Thunderstorm Wind, Curry

When
July 4, 5:30 PM MST to 5:33 PM MST
Where
Curry County, 1.84 mi WNW of Clovis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.420, -103.230

Peak wind gust up to 60 mph near Cannon AFB.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701953, 701954.